Avalanche, Upper Snake Highlands
- When
- January 10, 2:00 PM MST to 4:00 PM MST
- Where
- Upper Snake Highlands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
A snowmobiler died due to an avalanche on January 10th near Island Park.
A snowmobiler died due to an avalanche on January 10th near Island Park.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
A snowmobiler died due to an avalanche on January 10th near Island Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jan 10, 1:51 PM MST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 151 PM MST Wed Jan 10 2018 .SHORT TERM...Tonight through Saturday. Remains of upper trough sweeping east of the region early this afternoon with rapidly diminishing precipitation returns noted on area radar. Wind speeds have also fallen off in most areas and thus have expired both the Winter Weather Advisories and Wind Advisories that were in effect for the remainder of the day. Looking west, a vigorous trough was noted on satellite imagery advancing east through the NE Pacific. Numerical models show the moisture from this system working into the west-central mountains Thursday morning and spreading east into the Upper Snake Highlands around noon and then intensifying as the trough tops the mean ridge and digs SE through the region Thursday night. The models are showing increasing winds across the region Thursday night into Friday possibly reaching advisory levels (30+ MPH) in the Snake River Plain. Confidence is a bit low on this and we will continue to monitor developments for a possible highlight over the next couple of shifts. The storm system exits east of the region Friday evening depositing another shot of Advisory Level (5- 10 inch) snowfall across the CNTRL and ERN mountains. Drier conditions follow Saturday as the ridge rebounds over the western states. Temps generally running at or above normal for this time of year. Huston .LONG TERM...Saturday night through Wednesday. Long-term period begins under broad upper ridging over the Western US. ECMWF is shifting "back-door" cold front further to the east into Wyoming, and is more in-line with the GFS. We continue with dry and stable conditions through Tuesday while the upper ridge slowly moves to the east. Any clearing overnight may lead to fog/stratus in the valleys, but not enough confidence to include in the forecast. We return to a southwest flow as the ridge move east early Tuesday morning. The next weather system to impact southeast Idaho will come late Tuesday morning/afternoon. A fast-moving upper trough will bring greater PoPs to the region through Wednesday, though models seem to be backing off slightly on timing of onset of precipitation. Have adjusted the forecast to reflect the model consensus. Hinsberger && .AVIATION...IFR/LIFR ceilings/visibility at KDIJ expected with a snow band moving through late this morning. Expect this to quickly clear out early afternoon. Terminals in the Snake Plain will be dealing with strong winds today, and a possible return of IFR/LIFR stratus in the early morning hours tomorrow. Precip ahead of the next system will be just on KSUN's doorstep tomorrow afternoon. Hinsberger && .PIH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory above 6500 feet from 9 AM Thursday to 9 AM MST Friday for IDZ018-031. Winter Weather Advisory above 6300 feet from noon Thursday to 3 PM MST Friday for IDZ019-023-025. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1029 AM MST WED JAN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 AM SNOW ISLAND PARK 44.42N 111.37W
01/10/2018 U0.0 INCH FREMONT ID SOCIAL MEDIA
650 CUSTOMERS WITHOUT POWER FROM HENRYS LAKE SOUTH
THROUGH MACKS INN DUE TO HEAVY WET SNOW.
&&
MHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
1139 AM MST WED JAN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 ESE KETCHUM 43.68N 114.36W
01/10/2018 M2.5 INCH BLAINE ID CO-OP OBSERVER
NEW SNOW LAST 24 HOURS ENDING AT 8:00 AM MST
AT KETCHUM RANGER STATION. CURRENT SNOW
DEPTH IS 6 INCHES.
&&
KSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MST WED JAN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW 33 WNW ARCO 43.75N 113.93W
01/10/2018 E3.3 INCH CUSTER ID MESONET
BEAR CANYON SNOTEL 7903 MSL. 31-HOUR TOTAL.
0100 PM SNOW 30 SW BURLEY 42.17N 114.20W
01/10/2018 E4.1 INCH CASSIA ID MESONET
BOSTETTER R.S. SNOTEL 7503 MSL. 31-HOUR TOTAL.
0100 PM SNOW 12 NNW KETCHUM 43.77N 114.42W
01/10/2018 E2.7 INCH BLAINE ID MESONET
CHOCOLATE GULCH SNOTEL 6440 MSL. 31-HOUR TOTAL.
0100 PM SNOW 11 NE SPENCER 44.43N 112.00W
01/10/2018 E5.9 INCH CLARK ID MESONET
CRAB CREEK SNOTEL 6686 MSL. 31-HOUR TOTAL.
0100 PM HEAVY SNOW 16 WSW KETCHUM 43.60N 114.67W
01/10/2018 E7.1 INCH BLAINE ID MESONET
DOLLARHIDE SUMMIT SNOTEL 8421 MSL. 31-HOUR TOTAL.
0100 PM SNOW 20 NE PRESTON 42.37N 111.57W
01/10/2018 E4.8 INCH FRANKLIN ID MESONET
EMIGRANT SUMMIT SNOTEL 7390 MSL. 31-HOUR TOTAL.
0100 PM SNOW 20 ENE HAILEY 43.62N 113.93W
01/10/2018 E2.1 INCH BLAINE ID MESONET
GARFIELD R.S. SNOTEL 6560 MSL. 31-HOUR TOTAL.
0100 PM SNOW 11 NE MONTPELIER 42.42N 111.17W
01/10/2018 E2.7 INCH BEAR LAKE ID MESONET
GIVEOUT SNOTEL 6932 MSL. 31-HOUR TOTAL.
0100 PM SNOW 20 NW KETCHUM 43.88N 114.67W
01/10/2018 E2.9 INCH BLAINE ID MESONET
GALENA SNOTEL 7440 MSL. 31-HOUR TOTAL.
0100 PM SNOW 22 NW KETCHUM 43.87N 114.72W
01/10/2018 E4.9 INCH BLAINE ID MESONET
GALENA SUMMIT SNOTEL 8782 MSL. 31-HOUR TOTAL.
0100 PM HEAVY SNOW 32 NNE DRIGGS 44.13N 110.83W
01/10/2018 E11.2 INCH TETON WY MESONET
GRASSY LAKE SNOTEL 7265 MSL. 31-HOUR TOTAL.
0100 PM HEAVY SNOW 10 ENE DRIGGS 43.78N 110.93W
01/10/2018 E11.8 INCH TETON WY MESONET
GRAND TARGHEE SNOTEL 9260 MSL. 31-HOUR TOTAL.
0100 PM SNOW 30 NNW ARCO 44.02N 113.47W
01/10/2018 E3.7 INCH CUSTER ID MESONET
HILTS CREEK SNOTEL 8001 MSL. 31-HOUR TOTAL.
0100 PM HEAVY SNOW 18 SE BURLEY 42.32N 113.62W
01/10/2018 E8.2 INCH CASSIA ID MESONET
HOWELL CANYON SNOTEL 7982 MSL. 31-HOUR TOTAL.
0100 PM SNOW 11 ENE HAILEY 43.72N 114.17W
01/10/2018 E3.5 INCH BLAINE ID MESONET
HYNDMAN SNOTEL 7440 MSL. 31-HOUR TOTAL.
0100 PM HEAVY SNOW 1 W ISLAND PARK 44.42N 111.38W
01/10/2018 E7.7 INCH FREMONT ID MESONET
ISLAND PARK SNOTEL 6293 MSL. 31-HOUR TOTAL.
0100 PM HEAVY SNOW 10 NW KETCHUM 43.82N 114.27W
01/10/2018 E6.9 INCH BLAINE ID MESONET
LOST WOOD DIVIDE SNOTEL 7903 MSL. 31-HOUR TOTAL.
0100 PM HEAVY SNOW 37 NE MACKAY 44.43N 113.32W
01/10/2018 E6.5 INCH LEMHI ID MESONET
MEADOW LAKE SNOTEL 9150 MSL. 31-HOUR TOTAL.
0100 PM SNOW 28 NE STANLEY 44.47N 114.48W
01/10/2018 E1.8 INCH CUSTER ID MESONET
MILL CREEK SUMMIT SNOTEL 8870 MSL. 31-HOUR TOTAL.
0100 PM SNOW 32 NE MACKAY 44.42N 113.40W
01/10/2018 E5.6 INCH LEMHI ID MESONET
MOONSHINE SNOTEL 7440 MSL. 31-HOUR TOTAL.
0100 PM SNOW 14 NW PRESTON 42.27N 112.13W
01/10/2018 E1.7 INCH FRANKLIN ID MESONET
OXFORD SPRINGS SNOTEL 6740 MSL. 31-HOUR TOTAL.
0100 PM SNOW 38 E IDAHO FALLS 43.57N 111.22W
01/10/2018 E4.3 INCH BONNEVILLE ID MESONET
PINE CREEK PASS SNOTEL 6720 MSL. 31-HOUR TOTAL.
0100 PM SNOW 10 SSE LAVA HOT SPRINGS 42.52N 111.95W
01/10/2018 E5.1 INCH BANNOCK ID MESONET
SEDWICK PEAK SNOTEL 7897 MSL. 31-HOUR TOTAL.
0100 PM SNOW 14 N MONTPELIER 42.57N 111.30W
01/10/2018 E2.8 INCH BEAR LAKE ID MESONET
SLUG CREEK DIVIDE SNOTEL 7225 MSL. 31-HOUR TOTAL.
0100 PM SNOW 17 SW MACKAY 43.73N 113.83W
01/10/2018 E5.0 INCH CUSTER ID MESONET
SMILEY MOUNTAIN SNOTEL 9520 MSL. 31-HOUR TOTAL.
0100 PM SNOW 2 NE WAYAN 42.95N 111.37W
01/10/2018 E2.4 INCH CARIBOU ID MESONET
SOMSEN RANCH SNOTEL 6801 MSL. 31-HOUR TOTAL.
0100 PM SNOW 32 E BLACKFOOT 43.22N 111.68W
01/10/2018 E3.5 INCH BINGHAM ID MESONET
SHEEP MOUNTAIN SNOTEL 6571 MSL. 31-HOUR TOTAL.
0100 PM SNOW 50 NW ARCO 43.87N 114.22W
01/10/2018 E1.7 INCH CUSTER ID MESONET
STICKNEY MILL SNOTEL 7431 MSL. 31-HOUR TOTAL.
0100 PM SNOW 21 ENE HAILEY 43.63N 113.97W
01/10/2018 E5.2 INCH BLAINE ID MESONET
SWEDE PEAK SNOTEL 7641 MSL. 31-HOUR TOTAL.
0100 PM HEAVY SNOW 22 NW KETCHUM 43.80N 114.85W
01/10/2018 E6.2 INCH BLAINE ID MESONET
VIENNA MINE SNOTEL 8963 MSL. 31-HOUR TOTAL.
0100 PM SNOW 7 S POCATELLO 42.75N 112.48W
01/10/2018 E1.7 INCH BANNOCK ID MESONET
WILDHORSE DIVIDE SNOTEL 6490 MSL. 31-HOUR TOTAL.
&&
MHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
142 PM MST WED JAN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM SNOW 3 NNE DRIGGS 43.77N 111.08W
01/10/2018 M0.7 INCH TETON ID TRAINED SPOTTER
MEASURED SNOWFALL THIS MORNING JUST NE OF
DRIGGS REED MEMORIAL AIRPORT AT THE VALLEY
FLOOR. ACTIVITY WINDING DOWN AS OF THIS
REPORT. SNOW WATER EQUIVALENT 0.08 INCHES.
&&
KSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
154 PM MST WED JAN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM HEAVY SNOW 6 NNW ELBA 42.32N 113.61W
01/10/2018 E9.0 INCH CASSIA ID PUBLIC
OVERNIGHT INTO THIS MORNING. REPORTED AT
POMERELLE MOUNTAIN RESORT VIA SOCIAL MEDIA.
&&
KSMITHSpecial Weather Statement
National Weather Service Pocatello ID
200 PM MST WED JAN 10 2018
IDZ017-021-022-110000-
South Central Highlands ID-Lower Snake River Plain ID-
Eastern Magic Valley ID-
200 PM MST WED JAN 10 2018
...GUSTY WINDS FROM BURLEY TO POCATELLO TO MALTA THROUGH 5 PM MST...
West winds of 25 to 30 MPH with occasional gusts of 40 to 50 MPH
were noted from Burley to Pocatello and south to Malta early this
afternoon. Winds speeds will gradually decline through 5 PM MST.
Motorists traveling in high profile vehicles along interstate 86 and
84 should be prepared for strong gusty cross winds at times and slow
down.
Locations impacted include...
Pocatello, Burley, Rupert, American Falls, Heyburn, Malta, Lake
Walcott, American Falls Reservoir, Neeley, Chubbuck, Aberdeen, Paul,
Declo, Albion, Minidoka, Juniper, Fort Hall Bannock Creek Lodge,
Pocatello Airport, Cold Water Rest Area and Fort Hall Buffalo Lodge.
LAT...LON 4240 11354 4242 11407 4251 11407 4254 11393
4276 11393 4277 11405 4281 11405 4281 11435
4285 11437 4285 11442 4291 11444 4306 11235
4286 11242 4252 11308 4200 11273 4200 11306
TIME...MOT...LOC 2056Z 180DEG 0KT 4345 11201
Huston1 avalanche. Local standard time, as filed.
A snowmobiler died due to an avalanche on January 10th near Island Park.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Upper Snake Highlands | 2018-01-10 | 36 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2018Every state in 2018This day in weather historyWarnings in Idaho, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737434.